Hail, Frederick
- When
- April 25, 4:35 PM EST
- Where
- Frederick County, 0.34 mi E of Cross Jct
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.320, -78.294
Quarter size hail was reported at Cross Junction.
A strong upper-level low slowly tracked through the central portion of the country on the 25th. A southwest flow ahead of this system ushered in warm and humid air.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A strong upper-level low slowly tracked through the central portion of the country on the 25th. A southwest flow ahead of this system ushered in warm and humid air. A cold front dropped into the region from the northeast during the afternoon and evening hours of the 25th. The cold front combined with plenty of instability for showers and thunderstorms to develop. Due to plenty of cold air aloft, thunderstorms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 25, 3:55 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
455 PM EDT SUN APR 25 2010
.SYNOPSIS...
A POTENT UPPER LOW OVER INDIANA WILL DRIFT EAST INTO THE OHIO VALLEY
TONIGHT. AN ASSOCIATED WARM FRONT WILL BECOME NEARLY STATIONARY
ACROSS MARYLAND. THE LOW WILL TRACK ACROSS THE MID ATLANTIC REGION
MONDAY WITH A COLD FRONT CROSSING THE REGION ON TUESDAY. HIGH
PRESSURE RETURNS WEDNESDAY AND THURSDAY. A WARM FRONT WILL
APPROACH THE REGION FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR THE
ENTIRE CWA WITH THE EXCEPTION OF HIGHLAND...PENDLETON...
AUGUSTA...NELSON...AND ALBERMARLE COUNTIES.
LATEST RADAR IMAGERY SHOWS SHOWERS AND THUNDERSTORMS DEVELOPING
OVER EASTERN WEST VIRGINIA. THUNDERSTORMS WILL CONTINUE TO SPREAD
EAST-SOUTHEAST DURING THE LATE AFTERNOON AND EVENING HOURS. LATEST
MESOANALYSIS SHOWS AROUND 1000 J/KG OF MLCAPE WITH LITTLE TO NO
CAPPING INVERSION. STILL FEEL THAT THE BEST CHANCE FOR THE
STRONGER THUNDERSTORMS WILL BE CLOSER TO THE BACKDOOR BOUNDARY
WHICH EXTENDS FROM EASTERN WEST VIRGINIA THROUGH NORTHERN VIRGINIA
INTO EASTERN MARYLAND.
GIVEN THE STEEP MID-LEVEL LAPSE RATES AND POTENT DEEP LAYER
SHEAR...DAMAGING WINDS AND LARGE HAIL APPEAR TO BE THE PRIMARY
THREATS. PREVIOUS DISCUSSION FOLLOWS.
SPL 17Z BALLOON SNDG WAS ISSUED TDA.
AS OF 19Z...WV LOOP SHOWS THE LARGE OCCLUDED LOW IS CENTERED OVER
THE IL/IN BORDER AND DRIFTING EAST. THE MID ATLANTIC IS IN THE WARM
SECTOR/DRY SLOT OF THE SYSTEM. VIS SATELLITE AND SFC OBS INDICATES
SFC WARM FRONT HAS REACHED AS FAR NORTH AS A LINE FROM KBWI TO KFDK
TO KMRB THEN NORTH INTO PA...WITH LITTLE N-WARD PROGRESS EXPECTED
REST OF THE AFTERNOON. SOUTH/WEST OF THE FRONT...SCT/BKN CU FIELD
HAS DEVELOPED WITH THE INSOLATION. CONVECTIVE STORM DEVELOPMENT
STILL NOT EXPECTED EAST OF THE BLUE RIDGE FOR ANOTHER FEW
HOURS...THE 17Z KIAD RAOB INDICATES A CAP AROUND 3.5 KFT ACROSS THE
DC METRO THAT WILL TAKE SOME TIME TO ERODE. LOW CLOUDS AND SUB 60F
TEMPS TO PERSIST NORTH OF THE FRONT.
SCT SHOWERS AND ISO THUNDERSTORMS CONTINUE TO INCREASE IN COVERAGE
WEST OF THE BLUE RIDGE...WERE DIFFERENTIAL HEATING IN THE TERRAIN
HAS ENABLED DEVELOPMENT. THIS ACTIVITY WILL MOVE NORTHEAST AND
SLOWLY SPREAD EAST.
STRONG BULK LAYER SHEAR /50 TO 60 KT/...GOOD MID LEVEL LAPSE RATES
/7 TO 8 C/KM/ INDICATE A LARGE HAIL THREAT. BACKED LLVL FLOW ALONG
THE FRONT COULD ENABLE TORNADO DEVELOPMENT AS STORMS CROSS CENTRAL
MARYLAND INTO THIS EVENING.
THE LOW PUSHES EAST INTO THE OHIO VALLEY OVERNIGHT WITH DIURNAL
CONVECTION SUBSIDING THIS EVENING. PLENTY OF LLVL MOISTURE KEEPS MIN
TEMPERATURES UP IN THE MID TO UPPER 50S.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
MONDAY...THE UPPER LOW PASSES THE MID ATLANTIC...BRINGING AREAS OF
SHOWERS WITH EMBEDDED THUNDERSTORMS MAINLY IN THE AFTERNOON. MAX
TEMPS LOW TO MID 70S BEFORE HEIGHTS FALL AFTER THE LOW PASSAGE.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
SLOW MOVING UPPER LOW WILL BE TRACKING ACROSS THE CWA MON NGT. W/
THIS HV UPPED POPS TO LKLY ACROSS THE MAJORITY OF THE AREA. WILL
KEEP A MENTION OF T DURG THE EVE ACROSS THE NRN PART OF THE CWA AS
THE UPPER LOW MOVES OVRHD ALONG W/ PTNL CAPES OF 500. THREAT OF
CNVCTN SHOULD BE WANING BY MDNGT...DIMINISHING TO RASH LKLY
OVRNGT.
BROAD CYCLONIC FLOW TO SET UP OVRHD FOR TUE WL KEEP SKIES M CLDY
W/ TEMPS ONLY IN LM60S. TUE NGT LOW EXITS THE RGN AND SKIES SHOULD
BEGIN TO CLR DURG THE EVE HRS. TEMPS SHOULD INTO THE MU30S W OF
I-95 TUE NGT. THIS MAY BRING ABT NEED FOR FRST ADVSRY.
UPPER LOW WL SLOWLY EXIT TO THE NE ON WED BUT SKIES SHOULD BE
IMPROVING - PC SKIES HIGHS IN THE M60S.
HIGH PRES WL BUILD INTO THE RGN FOR THU AND FRI...BRINGING M SUNNY
SKIES AND TEMPS WARMING INTO THE L70S THU..MU70S FRI. THE HIGH WL
MOVE OFF THE CST FOR THE WKND..ALLOWING CLDS TO INCRS BUT DAYTIME TEMPS
SHOULD CONT TO REACH THE 70S.
&&
.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
LARGE LOW PRESSURE SYSTEM MOVES EAST ACROSS THE AREA THROUGH MONDAY.
CONVECTIVE STORMS...SOME SEVERE ON TAP FOR LATE THIS AFTERNOON AND
EVENING ACROSS THE TERMINALS. SHOWERS AND SOME EMBEDDED TSTMS MONDAY
AS THE LOW PASSES.
MON NGT AND TUE SHOULD BE M CLDY. CHC OF TSTMS AT MAJOR AIRPORTS
DURG THE MON EVE SHOULD DIMINISH TO RW OVRNGT. NOT XPCTG MUCH PCPN
TUE. CONDS SHOULD BE VFR TUE THRU THU.
&&
.MARINE...
SCA FOR GUSTY SWLY WINDS UNTIL 6PM FOR THE TIDAL POTOMAC BELOW
INDIAN HEAD...AND ON THE MD BAY SOUTH OF SANDY POINT. A STALLED
BOUNDARY ACROSS THE BAY INVOF THE BAY BRIDGE WITH NELY FLOW AROUND
15 KT NORTH. A LARGE LOW PRESSURE SYSTEM MOVES EAST ACROSS THE AREA
THROUGH MONDAY. CONVECTIVE STORMS...SOME SEVERE ON TAP FOR LATE THIS
AFTERNOON AND EVENING ACROSS THE WATERS. SHOWERS AND SOME
EMBEDDED TSTMS MONDAY AS THE LOW PASSES.
PD OF GUSTY WINDS PSBL TUE AFTN AS HIGH PRES BUILDS INTO THE AREA
MAY BRING THE NEED FOR AN SCA.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR
ANZ532>534-536-537-540>543.
&&
PRODUCTS...LASORSA/BAJ/WOODY!HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 443 PM EDT SUN APR 25 2010 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 261000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 443 PM EDT SUN APR 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM THIS EVENING. THE MAIN THREATS IN THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. PLEASE REFER TO /WBCWCNLWX/ FOR FURTHER DETAILS. A SMALL CRAFT ADVISORY IS IN EFFECT FOR PORTIONS OF THE MARYLAND CHESAPEAKE BAY AND TIDAL POTOMAC SOUTH OF INDIAN HEAD UNTIL 6 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON WITH HAIL AS THE MAIN THREAT. SMALL CRAFT CONDITIONS ARE POSSIBLE TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501- 502-WVZ050>055-501>504-261000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE- CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN- BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT- WESTERN MINERAL-EASTERN MINERAL- 443 PM EDT SUN APR 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM THIS EVENING FOR NORTH-CENTRAL AND WESTERN MARYLAND...EASTERN WEST VIRGINIA...NORTHERN VIRGINIA...AND PORTIONS OF CENTRAL VIRGINIA. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS. PLEASE REFER TO /WBCWCNLWX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON WITH HAIL AS THE MAIN THREAT. TEMPERATURES MAY DROP INTO THE MID TO UPPER 30S TUESDAY NIGHT. A FROST ADVISORY MAY BE REQUIRED BETWEEN I-81 AND I-95. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 416 PM EDT SUN APR 25 2010 MDZ501-502-WVZ050-504-252045- HAMPSHIRE WV-CENTRAL AND EASTERN ALLEGANY MD- EXTREME WESTERN ALLEGANY MD-EASTERN MINERAL WV- 416 PM EDT SUN APR 25 2010 ...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE...CENTRAL AND EASTERN ALLEGANY...EXTREME WESTERN ALLEGANY AND EASTERN MINERAL COUNTIES... AT 417 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER REESES MILL...MOVING NORTHEAST AT 30 MPH. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3968 7873 3952 7849 3938 7885 3949 7900 TIME...MOT...LOC 2017Z 234DEG 28KT 3947 7883 KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 418 PM EDT SUN APR 25 2010 VAZ028-WVZ050>052-252045- HAMPSHIRE WV-BERKELEY WV-MORGAN WV-FREDERICK VA- 418 PM EDT SUN APR 25 2010 ...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE...BERKELEY...MORGAN AND FREDERICK COUNTIES... AT 418 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF AUGUSTA...MOVING NORTHEAST AT 45 MPH. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3950 7837 3931 7812 3916 7854 3932 7866 TIME...MOT...LOC 2018Z 238DEG 38KT 3929 7850 KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 450 PM EDT SUN APR 25 2010 MDZ003-502-WVZ051-252115- WASHINGTON MD-MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD- 450 PM EDT SUN APR 25 2010 ...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...MORGAN AND CENTRAL AND EASTERN ALLEGANY COUNTIES... AT 450 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHEAST OF PUMPKIN CENTER...MOVING NORTHEAST AT 40 MPH. PENNY-SIZE TO NICKEL-SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3957 7852 3968 7864 3973 7856 3973 7815 TIME...MOT...LOC 2050Z 235DEG 37KT 3967 7847 KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 518 PM EDT SUN APR 25 2010 VAZ028-WVZ050-055-252145- HARDY WV-HAMPSHIRE WV-FREDERICK VA- 518 PM EDT SUN APR 25 2010 ...STRONG THUNDERSTORMS TO AFFECT HARDY...HAMPSHIRE AND FREDERICK COUNTIES... AT 518 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER DELRAY...MOVING NORTHEAST AT 30 MPH. HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3948 7843 3932 7812 3910 7862 3924 7871 TIME...MOT...LOC 2118Z 235DEG 28KT 3922 7854 KRAMAR
The Sterling radar (KLWX), 79 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
10 hail. Local standard time, as filed.
Quarter size hail was reported at Cross Junction.
Quarter size hail was reported at near Greenville.
Quarter size hail was reported at near Greenville.
Quarter size hail was reported near Lovettsville.
Golf ball size hail was reported on Venus Lane just south of Crimora.
Quarter size hail was reported near Lucketts.
Quarter size hail was reported in Gore.
Quarter size hail was reported near Cedar Grove.
Half dollar size hail was reported near Toms Brook.
Quarter size hail was reported near Front Royal.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224456, 224457, 224458, 224460, 224459, 224461, 224462, 224463, 224464, 224465.